Tennessee, 2017

Hail in Tennessee, April 3, 2017

April 3, 2017 · NWS MEG · 1 event in 1 county or zone

An old outflow boundary interacted with a moist and unstable airmass to produce a few strong thunderstorms over West Tennessee during the afternoon hours of April 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An old outflow boundary interacted with a moist and unstable airmass to produce a few strong thunderstorms over West Tennessee during the afternoon hours of April 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 2:24 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 3, 2:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
324 PM CDT Mon Apr 3 2017

.DISCUSSION...
Midafternoon GOES visible imagery showed an upper low centered
near St. Louis, lifting east/northeast. Banded showers and
thunderstorms were moving through the Midsouth ahead of a weak
midlevel trof extending south of the upper low. Low/mid level
lapse rates in excess of 7 C/KM and surface-based CAPE of 500-1000
J/KG will support a marginal risk of severe, mainly north of
I-40, through late afternoon. Thereafter, low level instability
will wane and the upper low will lift into the upper Midwest.

Low amplitude upper level ridging will lead to fair weather and
mild temps on Tuesday.

The next in series of upper level lows will lift from the southern
plains into the mid-MS River valley Tuesday night. This feature
will initially be positively-tilted in orientation, limiting
height falls over the Midsouth Tuesday night. A secondary shortwave
will enter the base of the upper trof Wednesday morning, driving
height falls through the lower MS River valley. Best Midsouth rain
chances will occur over the TN River valley, and nearer to the
upper low near the TN/KY border. A midlevel dry slot will limit
measurable rain chances along the MS River Wednesday afternoon.

The midweek upper low will lift to the northeast U.S. through the
early weekend, with gradually weakening northwest flow aloft
prevailing over the Midsouth. No Arctic surface high pressure to
deal with, but a 1024 MB Pacific high pressure will be sufficiently
dry to support good radiational cooling following cool daytime
periods. Upper 30s appear likely near the TN River Friday and
Saturday mornings. Saturday will likely see the lightest winds,
possibly resulting in patchy frost prior to sunrise. The cool and
dry conditions will be short-lived, as upper ridging and
strengthening southerly flow return Sunday.

PWB

&&

.AVIATION...
18Z TAF Set

Line of SHRAs, with thus far one embedded TSRA, is developing
just west of the MS River. This line is expected to develop into a
line of TSRAS as it pushes east into West Tennessee and North
Mississippi. Conditions will temporarily lower to MVFR with the
line of convection. Otherwise, VFR conditions are expected for
the remainder of the period. Gusty SW winds of 12-17 KTS sustained
with higher gusts up to 27 KTS will occur through 00Z.
Thereafter, speeds will gradually diminish to around 6 KTS.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 3, 2:32 PM CST, 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
332 PM CDT Mon Apr 3 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-042245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
332 PM CDT Mon Apr 3 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms through late
afternoon north of a Jonesboro to Memphis to Tupelo. Scattered
strong thunderstorms will be possible. An isolated severe
thunderstorm may briefly produce strong winds or large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy early morning frost will be possible Saturday morning near
the Tennessee River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

PWB

In the hours before

Local storm report, Apr 3, 9:09 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     NON-TSTM WND DMG AMORY                   33.99N 88.48W
04/03/2017                   MONROE             MS   BROADCAST MEDIA

            LARGE TREE DOWN ON HOUSE NEAR HATLEY ROAD.

&&

MRM
Local storm report, Apr 3, 10:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG HENRY                   36.20N 88.41W
04/02/2017                   HENRY              TN   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN. POWER AND UTILITY POLES AND
            LINES DOWN. ALL THIS HAPPENED FROM THE TOWN OF HENRY
            NORTH INTO THE TOWN OF PARIS. WINDS ESTIMATED AT 50 MPH.

&&

MRM
Local storm report, Apr 3, 10:24 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 AM CDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     GLENDORA                33.83N 90.29W
04/02/2017                   TALLAHATCHIE       MS   EMERGENCY MNGR

            LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
            OFF RADAR.

0815 PM     NON-TSTM WND DMG WALNUT RIDGE            36.07N 90.96W
04/02/2017                   LAWRENCE           AR   BROADCAST MEDIA

            NUMEROUS TREES DOWN AND POWER OUTAGES IN BOTH WALNUT
            RIDGE AND HOXIE.

0855 PM     NON-TSTM WND DMG JONESBORO               35.82N 90.69W
04/02/2017                   CRAIGHEAD          AR   BROADCAST MEDIA

            POWER LINES DOWN FROM WAKE LOW WINDS.

1035 PM     NON-TSTM WND DMG 4 E DOWNTOWN MEMPHIS    35.13N 89.98W
04/02/2017                   SHELBY             TN   BROADCAST MEDIA

            LARGE TREE FELL ON HOUSE AT 1657 EVELYN IN MIDTOWN
            MEMPHIS.

1115 PM     NON-TSTM WND DMG BIG SANDY               36.24N 88.08W
04/02/2017                   BENTON             TN   AMATEUR RADIO

            TREES DOWN AND BLOWN DEBRIS ALONG BIG SANDY ROAD OFF OF
            HWY. 641 NORTH.

1201 AM     NON-TSTM WND DMG HUNTINGDON              36.01N 88.41W
04/03/2017                   CARROLL            TN   BROADCAST MEDIA

            SEVERAL TREES DOWN, POWER LINES DOWN AND A METAL ROOF ON
            A SHED BLOWN OFF.

1205 AM     NON-TSTM WND DMG TRENTON                 35.97N 88.94W
04/03/2017                   GIBSON             TN   TRAINED SPOTTER

            REPORTS OF TREES DOWN ON POWER LINES IN THE TRENTON AREA.

1215 AM     NON-TSTM WND DMG 2 NNW BELLS             35.74N 89.10W
04/03/2017                   CROCKETT           TN   TRAINED SPOTTER

            A FEW DOWNED TREES NORTH OF BELLS NEAR HIGHWAY 412.

1218 AM     NON-TSTM WND DMG HENRY                   36.20N 88.41W
04/03/2017                   HENRY              TN   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN. POWER AND UTILITY POLES AND
            LINES DOWN. ALL THIS HAPPENED FROM THE TOWN OF HENRY
            NORTH INTO THE TOWN OF PARIS. WINDS ESTIMATED AT 50 MPH.

1230 AM     NON-TSTM WND DMG AMORY                   33.99N 88.48W
04/03/2017                   MONROE             MS   BROADCAST MEDIA

            LARGE TREE DOWN ON HOUSE NEAR HATLEY ROAD.

&&

MRM
Special weather statement, Apr 3, 1:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT MON APR 3 2017

TNZ003-004-021-022-032045-
Carroll TN-Weakley TN-Benton TN-Henry TN-
259 PM CDT MON APR 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northern Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...

At 258 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Atwood, or 8 miles southwest of McKenzie, moving
northeast at 45 mph.

People in northern Carroll...southeastern Weakley...northern Benton
and Henry Counties should monitor this storm closely.

LAT...LON 3589 8868 3599 8870 3606 8869 3607 8871
      3617 8873 3649 8806 3647 8805 3644 8806
      3640 8802 3620 8794
TIME...MOT...LOC 1958Z 236DEG 40KT 3605 8861

The radar

The Memphis radar (KNQA), 117 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McNairy

When
April 3, 3:00 PM CST to 3:05 PM CST
Where
McNairy County, Selmer
Measured
0.88 in hail
Reported by
Public
Coordinates
35.180, -88.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692049.